Ohio, 2017Winter Weather in Ohio, January 5, 2017
January 5, 2017 · NWS ILN · 29 events in 29 counties and zones
A clipper system crossed south of the region during the morning of January 5th. Snowfall was generally on the order of one to three inches and ended by evening.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A clipper system crossed south of the region during the morning of January 5th. Snowfall was generally on the order of one to three inches and ended by evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 5, 1:22 AM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Jan 5, 1:22 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
122 AM EST Thu Jan 5 2017
.SYNOPSIS...
An upper level disturbance will track across the region tomorrow.
High pressure will build into the area, reinforcing Arctic air
through the weekend.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Main focus with this forecast update was concentrated on the
potential for snowfall Thursday. Latest high res models have moved
the greatest QPF totals slightly further south into northern
Kentucky. GFS 04.18z run has the higher QPF totals slightly
further north. Looking at 700-600mb this band appears to be
frontogenetically forced. The GFS has slightly lower QPF totals
and not surprising has weaker Fn magnitudes. Latest 05.00z NAM
coming in as discussion is being typed up with heavier
precipitation now pushed slightly further north. Given the above
have trended higher snowfall amounts slightly further south while
keeping most of the advisory in the 2-4" snowfall total range with
higher totals more likely across the southern zones. Also took a
blend of snow ratios which caused a nudge upwards in forecasted
snow ratios with 18 to 1 possible. This working in combination
with a potential Fn band setting up means the potential for more
than 4" in some locations. The main question remains on how
strong the Fn band will be (if it sets up) and where exactly it'll
set up. Confidence remains low and will leave headlines as a
Winter Weather Advisory.
Timing of the onset of snow west of I-75 will be between 5 AM and
8 AM Thursday morning. This means morning commute will likely be
affected for Cincinnati and Dayton. Snow will then continue
through the day and come to an end Thursday evening west to east.
Prev Discussion->
Stratocumulus across northern counties will diminish early this
evening and winds will decrease as well. High and then mid clouds
will spread in from the west ahead of a short wave. Light snow may
develop into the western counties by the end of the period.
Forecast lows at the warmer end of guidance.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
Initial round of snow will move across the forecast area during
the morning. This will affect the morning commute, primarily for the
I-75 corridor and points west. Several high-resolution versions
of the NAM show a lull in snow from late morning into early
afternoon. Snow will increase again during the afternoon and
continue into the early evening before ending as the primary short
wave moves through. This will impact all parts of the forecast
area for the evening commute.
Cold temperatures will result in snow ratios of at least 15 to 1.
Expecting the initial wave to produce 1/2 to 2 inches with the
least across west central Ohio the most in the Cincinnati metro.
The second wave may bring another 1 to 3 inches with the greatest
amounts across northern Kentucky into south central Ohio. And
there is some concern that these southern counties may end up with
storm total of 4 inches or more. Just not enough confidence at
this time to go with higher amounts, which would trigger a winter
storm warning. So will go with an advisory for all counties along
and south of I-70.
Road model shows that road temperatures will be below freezing at
the start of the day but be able to warm above freezing from mid
morning through much of the afternoon. So snow covered roads will
be a problem early in the morning. But if this model verifies,
combined with the efforts of road crews, then roads may only be
wet for a portion of the day. However, road model shows pavement
falling below freezing again in the late afternoon/early evening.
This would be coincident with second wave of snow and could result
in a hazardous evening commute.
Clouds will diminish late Thursday night into Friday morning. Some
stratocumulus will develop during the day on Friday and diminish
Friday night. As high pressure noses into the region, winds will
decrease Friday night, which along with the snow pack will cause
temperatures to fall into the single digits, with near zero
readings not out of the question.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Models are in good agreement in the long term therefore kept close
to the superblend for most of the forecast, however trended cooler
towards the beginning of the long term.
High pressure and dry conditions will start out the long term. Winds
off of the lake on Sunday will allow for increased clouds and the
potential for a few snow flurries or snow showers. Dry conditions
will return for Sunday night through most of the night Monday night.
A system will begin to approach the region late Monday night and
into the day on Tuesday before a cold front moves through late
Tuesday night into Wednesday. The best chance for precipitation
will be Tuesday night into Wednesday morning. A mix of
precipitation will be possible at the start of the event before
transitioning over to all rain. Rain could be moderate to heavy at
times. A brief mix of precipitation will be possible on the back
edge of the event. Precipitation will taper off during the day on
Wednesday.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Ceilings will be lowering this morning ahead of an area of snow
that will affect the tafs during the daylight hours.
First shot of PVA will reach the wrn tafs just before 12Z, which
will coincide with the onset of the snow. Visibilities will drop
to MVFR/IFR as the snow starts. with the cigs following shortly.
Models are indicating that this first shot will affect the srn
tafs more than the nrn tafs.
After a brief lull around mid day, a second shot of PVA will
bring additional snow to the tafs. This second round will be a
little farther north and should affect all locations, dropping
cigs and vsbys to IFR.
The system will begin to pull out with the snow ending in the wrn
tafs around 00Z and 03-04z in the ern tafs. Cigs will rise a
little as the snow, then clear out aft 06Z for the CVG extended
taf.
OUTLOOK...MVFR cigs are possible Saturday night into Sunday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory from 5 AM early this morning to 8 PM
EST this evening for OHZ053-060>062-070>072-077>079.
Winter Weather Advisory from 8 AM this morning to 11 PM EST
this evening for OHZ054>056-063>065-073-074-080>082-088.
KY...Winter Weather Advisory from 5 AM early this morning to 8 PM
EST this evening for KYZ089>098.
Winter Weather Advisory from 8 AM this morning to 11 PM EST
this evening for KYZ099-100.
IN...Winter Weather Advisory from 5 AM early this morning to 8 PM
EST this evening for INZ050-058-059-066-073>075-080.
&&
SYNOPSIS...Haines
NEAR TERM...Haines
SHORT TERM...
LONG TERM...Novak
AVIATION...SitesHazardous weather outlook, Jan 4, 9:23 PM EST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
923 PM EST WED JAN 4 2017
OHZ026-034-035-042>046-051-052-060230-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-
923 PM EST WED JAN 4 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO AND WEST CENTRAL
OHIO.
.DAY ONE...TONIGHT.
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SNOW WILL OCCUR ON THURSDAY WITH ACCUMULATIONS OF 1 TO 2 INCHES
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ099-100-OHZ054>056-063>065-073-074-080>082-088-060230-
MASON-LEWIS-MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-
FAIRFIELD-ROSS-HOCKING-HIGHLAND-ADAMS-PIKE-SCIOTO-
923 PM EST WED JAN 4 2017
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM TO 11 PM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...TONIGHT.
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ050-058-059-066-073>075-080-KYZ089>098-OHZ053-060>062-070>072-
077>079-060230-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-
WARREN-CLINTON-HAMILTON-CLERMONT-BROWN-
923 PM EST WED JAN 4 2017
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 8 PM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Adams
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Adams forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
The observer located 6 miles east of West Union measured 2.8 inches of snow. The county garage near West Union measured 2.5 inches.
Winter Weather, Brown
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Brown forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.934, -83.867 (the zone’s center; the record gives no point)
The observer south of Fayetteville measured 2.5 inches of snow. The county garage in Georgetown measured 2 inches.
Winter Weather, Butler
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Butler forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.439, -84.576 (the zone’s center; the record gives no point)
A spotter in Maustown and a social media post from Wetherington measured 3 inches of snow. Other spotters in Liberty Township and east of Fairfield measured 2.9 and 2.4 inches, respectively.
Winter Weather, Champaign
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Champaign forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.138, -83.769 (the zone’s center; the record gives no point)
The observer south of Kiser Lake State Park measured 1.2 inches of snow while another west of Urbana measured 0.7 inches.
Winter Weather, Clark
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Clark forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.917, -83.784 (the zone’s center; the record gives no point)
The observer near Springfield measured 1.4 inches of snow. Observers south of New Carlisle and 4 miles north of Springfield measured an inch, as did the county garage west of Springfield.
Winter Weather, Clermont
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Clermont forecast zone
- Reported by
- Social Media
- Coordinates
- 39.047, -84.152 (the zone’s center; the record gives no point)
A social media post from Williamsburg showed that 3.5 inches of snow had fallen. Another report in Goshen, coupled with the CoCoRaHS observer in Amelia and the county garage near Amelia all measured 2 inches.
Winter Weather, Clinton
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Clinton forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.415, -83.808 (the zone’s center; the record gives no point)
A NWS employee near Odgen measured 2.9 inches of snow. The NWS office measured 2.7 inches. Both the cooperative and the CoCoRaHS observers north of town measured 2 inches.
Winter Weather, Darke
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Darke forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
The CoCoRaHS observer near Pitsburg and Bradford measured 0.8 and 0.7 inches of snow, respectively.
Winter Weather, Delaware
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Delaware forecast zone
- Reported by
- Social Media
- Coordinates
- 40.278, -83.005 (the zone’s center; the record gives no point)
A social media post from Westerville showed that 1.3 inches of snow fell. The CoCoRaHS observers in Lewis Center and 6 miles east of Sunbury both measured 1.2 inches of snow.
Winter Weather, Fairfield
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Fairfield forecast zone
- Reported by
- Social Media
- Coordinates
- 39.752, -82.631 (the zone’s center; the record gives no point)
A social media post 3 miles east of Pickerington measured 2.9 inches of snow, while another in Stoutsville measured 2 inches. The county garage south of Lancaster measured an inch.
Winter Weather, Fayette
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Fayette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.560, -83.456 (the zone’s center; the record gives no point)
A spotter in New Martinsburg measured 2 inches of snow, while the county garage west of Washington Court House measured an inch and a half.
Winter Weather, Franklin
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
A spotter in Grove City measured 2 inches of snow, while the county garage north of Gahanna measured an inch and a half. The CoCoRaHS observer located 3 miles south of New Albany measured 1.4 inches of snow.
Winter Weather, Greene
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Greene forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
A spotter west of the Xenia airport, a social media post from Bellbrook, and the county garage near Xenia all measured 3 inches of snow.
Winter Weather, Hamilton
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Hamilton forecast zone
- Reported by
- Social Media
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
A social media post indicated that 3 inches of snow fell 3 miles west of Cheviot. The CoCoRaHS observer in the same location measured 2.7 inches. A broadcast media report from west of Loveland showed that 2.8 inches of snow had fallen.
Winter Weather, Highland
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Highland forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.185, -83.601 (the zone’s center; the record gives no point)
The county garage east of Hillsboro and a social media post from 3 miles south of New Vienna showed that 2 inches of snow had fallen. The cooperative and CoCoRaHS observers located near Hillsboro and 6 miles southwest of Lynchburg both measured 1.5 inches.
Winter Weather, Hocking
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Hocking forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
The cooperative observer in Laurelville measured 1.5 inches of snow.
Winter Weather, Licking
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Licking forecast zone
- Reported by
- Social Media
- Coordinates
- 40.092, -82.483 (the zone’s center; the record gives no point)
A social media post from east of Newark showed that 2.5 inches of snow had fallen. The CoCoRaHS observer 4 miles north of Granville measured 1.5 inches of snow.
Winter Weather, Logan
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Logan forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
The county garage north of Bellefontaine measured 1.5 inches of snow, while cooperative observers north of Huntsville and west of Bellefontaine measured a half inch.
Winter Weather, Madison
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Madison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.894, -83.400 (the zone’s center; the record gives no point)
The cooperative observer near London measured 1.1 inches of snow.
Winter Weather, Miami
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Miami forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.053, -84.229 (the zone’s center; the record gives no point)
A spotter east of Tipp City and another 3 miles northwest of Troy both measured 1.3 inches of snow.
Winter Weather, Montgomery
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Montgomery forecast zone
- Reported by
- Social Media
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
A social media post from north of Lytle indicated that 4 inches of snow had fallen. The CoCoRaHS observers located 4 miles south of Centerville and 3 miles south of Dayton measured 2.8 and 2.5 inches, respectively.
Winter Weather, Pickaway
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Pickaway forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.642, -83.024 (the zone’s center; the record gives no point)
A spotter northwest of Laurelville measured 2.8 inches of snow. The county garage near Circleville measured 2.5 inches.
Winter Weather, Pike
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Pike forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.077, -83.067 (the zone’s center; the record gives no point)
The observer south of Waverly measured 1.1 inches of snow, wile the county garage north of Wakefield measured an inch.
Winter Weather, Preble
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Preble forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.742, -84.648 (the zone’s center; the record gives no point)
The CoCoRaHS observer near Eaton measured 0.9 inches of snow.
Winter Weather, Ross
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Ross forecast zone
- Reported by
- Social Media
- Coordinates
- 39.338, -83.057 (the zone’s center; the record gives no point)
A social media post from Chillicothe showed that an inch of snow.
Winter Weather, Scioto
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Scioto forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.804, -82.993 (the zone’s center; the record gives no point)
The CoCoRaHS observers west of Sciotodale and Rosemount both measured 3 inches of snow. The EMA in Sciotoville measured 2.5 inches.
Winter Weather, Shelby
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Shelby forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.332, -84.205 (the zone’s center; the record gives no point)
A spotter in Sidney measured 2.3 inches of snow. The county garage near town measured an inch, as did the CoCoRaHS observer from Russia.
Winter Weather, Union
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Union forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.299, -83.372 (the zone’s center; the record gives no point)
The CoCoRaHS observer located 4 miles northwest of Raymond measured an inch of snow.
Winter Weather, Warren
- When
- January 5, 4:00 AM EST to 10:00 PM EST
- Where
- Warren forecast zone
- Reported by
- Social Media
- Coordinates
- 39.428, -84.167 (the zone’s center; the record gives no point)
A social media post from Lebanon showed that 2.8 inches of snow had fallen. NWS employees west of Clarksville and in Mason measured 2.6 and 2.5 inches of snow, respectively.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, January 5 to 6, 20171 death · $15,000 · 4 events
- Heavy Snow and Winter Weather in Kentucky, January 5, 20171 death · 4 events
- Cold in Wisconsin, January 5, 20171 death · 1 event
- Winter Storm and Heavy Snow in New Mexico, January 5 to 6, 2017$350,000 · 24 events
- Winter Weather in Texas, January 5 to 6, 2017$500,000 · 10 events
- Winter Weather in West Virginia, January 5 to 6, 201740 events
- Winter Weather in Kentucky, January 5, 20171 injured · 22 events
- Winter Weather in Illinois, January 5, 201719 events
- Winter Weather in Kansas, January 5, 201717 events
- Winter Weather in New Jersey, January 5 to 6, 201717 events
- Extreme Cold in Wyoming, January 5 to 6, 201715 events
- Winter Weather in Pennsylvania, January 5 to 6, 201712 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676139, 676140, 676144, 676146, 676148, 676151, 676159, 676160, 676163, 676166, 676167, 676171, 676173, 676175, 676176, 676178, 676179, 676182, 676183, 676186, 676187, 676188, 676190, 676191, 676192, 676193, 676194, 676196, 676200.